A 62-year-old tourist was trying to enter the United States when he was stopped at customs to have his fingerprints scanned. This was a problem for both him and the customs agents, for he had no fingerprints.
The man, dubbed Mr. S in news reports, was detained for hours as agents checked to make sure he wasn’t some sort of sneaky criminal or terrorist. But no, it turns out his fingerprints were removed without his knowledge.
He was taking capecitabine, a follow-up drug for chemotherapy for cancer of the head and neck. One of its side effects is inflammation of the palms and soles of the feet, which can cause peeling and bleeding of the skin and, eventually, can cause fingerprints to vanish.
Mr. S had been taking capecitabine for three years when he decided to visit relatives in the States, at which point his prints were gone. Luckily, he was eventually allowed to enter the country and visit his relatives once the officials determined that he wasn’t dangerous. [ABC News]